Alert archive / South Dakota / Tornado Warnings in 2004
Tornado Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Aug 7, 2004, 3:33 PM MDT for Butte County, Lawrence County, South Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2004, 3:33 PM MDT (21:33 UTC)
- Expired
- Aug 7, 2004, 4:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
Counties Butte County, SD, Lawrence County, SD
The radar
The Rapid City radar (KUDX), 101 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:50 PM MDT | HAIL 1 | Belle Fourche, SD | |
| Aug 7, 4:25 PM MDT | HAIL 0.75 | 5 Se Fruitdale, SD | LASTED 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1933 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 072133 TORUNR SDC019-081-072215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 332 PM MDT SAT AUG 7 2004 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA NORTHERN LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA * UNTIL 415 PM MDT * AT 325 PM MDT...9 MILES SOUTHWEST OF BELLE FOURCHE...MOVING EAST AT 25 MPH. * THE TORNADO WILL BE NEAR... BELLE FOURCHE AND SPEARFISH AROUND 340 PM MDT... SAINT ONGE AND BELLE FOURCHE RESERVOIR AROUND 355 PM MDT... FRUITDALE AROUND 400 PM MDT... WHITEWOOD AROUND 405 PM MDT... NISLAND AROUND 415 PM MDT... IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE AREA. LAT...LON 4479 10407 4443 10406 4445 10357 4479 10355 $$ CARPENTER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 7, 1:30 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 7, 1:30 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT SAT AUG 7 2004 .DISCUSSION...LATEST SFC ANALYSIS PLACES LOW OVER SW ND WITH TROF EXTENDING S ACROSS WRN SD AND COLD FRONT EXTENDING SW ACROSS WY. SATELLITE INDC RAPIDLY DEVELOP CB OVER EXTREME SE MT...MOVING INTO NW SD...SOME CB POPPING OVER HIGHER TERRAIN OF BLACK HILLS. WILL KEEP DISCUSSION SHORT AS SEVERE WATCH IN EFFECT FOR NW SD AND WARNINGS ARE GOING OUT. 12Z MODELS INITIALIZED WELL AND SHOW GOOD AGREEMENT OVER NRN PLAINS. REMAINDER OF AFTERNOON AND TONIGHT WILL SEE CONVECTION TRIGGERED ON SFC TROF AND COLD FRONT. GOOD LOW LEVEL FRONTOGENESIS AND QG FORCING WITH VERY STEEP LAPSE RATES WILL KEEP VIGOROUS CONVECTION GOING THROUGH THE NIGHT. THETA-E RIDGE AXIS ALONG SD/WY BORDER WILL MOVE EAST OVERNIGHT...SUSTAINING CONVECTION. ADEQUATE LOWER AND MID LEVEL ATMOSPHERIC SHEAR PRESENT FOR SOME SEVERE SUPERCELL TSTMS TONIGHT...MAINLY N OF I-90. SUNDAY THROUGH SATURDAY WILL SEE NLY FLOW ALOFT AS UPPER RIDGE BUILDS OVER THE CENT ROCKIES. WILL SEE REINFORCING SHOTS OF CAA THROUGH MID WEEK...WITH TEMPS STRUGGLING INTO THE 70S BY WED. BY THU WILL SEE FLOW TRANSITION AND WARMER TEMPS BEGIN TO MOVE IN. && .UNR...WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE. 99
Hazardous weather outlook, Aug 7, 6:30 AM MDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT SAT AUG 7 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 630 AM MDT (730 AM CDT) SAT AUG 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. A SURFACE TROUGH AND A COLD FRONT WILL BE MOVING ACROSS THE REGION TODAY...THESE BOUNDARIES COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED THUNDERSTORMS STARTING EARLY THIS AFTERNOON OVER NORTHEAST WYOMING AND THE BLACK HILLS. THE STORMS WILL THEN PUSH EAST THROUGH THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY OVER THE NORTHWEST CORNER OF SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 7, 1:46 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 7 NW LADNER 45.90N 103.84W
08/07/2004 1.00 INCH HARDING SD TRAINED SPOTTER
&&
MPMLocal storm report, Aug 7, 2:34 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 20 N CAMP CROOK 45.84N 103.98W
08/07/2004 1.00 INCH HARDING SD PUBLIC
&&
UNRLocal storm report, Aug 7, 3:13 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 11 N BUFFALO 45.74N 103.55W
08/07/2004 60 MPH HARDING SD PUBLIC
0250 PM HAIL 11 N BUFFALO 45.74N 103.55W
08/07/2004 0.75 INCH HARDING SD PUBLIC
&&
UNR STAFFThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:13 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 62 min |
| Aug 7, 1:49 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 56 min |
| Aug 7, 2:45 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 60 min |
| Aug 7, 3:14 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 46 min |
| Aug 7, 3:28 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 47 min |
| Aug 7, 4:00 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 60 min |
| Aug 7, 4:09 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 21 min |
| Aug 7, 4:13 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 17 min |
| Aug 7, 4:56 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 64 min |
| Aug 7, 5:20 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 55 min |
| Aug 7, 5:54 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 51 min |
Nearby
Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.